What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 2:44 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 7, 2:44 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
344 PM EDT Wed Aug 7 2019
.SYNOPSIS...
A prefrontal trough slowly moves across the forecast area
through tonight, and into early Thursday. A series of cold
fronts will then move across the region Thursday into Thursday
night. High pressure returns for Friday and the upcoming
weekend then offshore Monday. A frontal system may move across
Monday night into early Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A severe thunderstorm watch is in effect for the entire region
until 01Z. Damaging wind gusts is the primary threat, and hail
is also possible, some of which may be large.
Thunderstorms have developed, which have quickly become strong
and severe, as a shortwave moves through the region. Mixed layer
CAPE has increased to 1300 to 2000 J/kg ans surface based
instability remains highs.
The severe threat continues until around 01Z, however,
thunderstorms will remain likely as the shortwave moves through
the eastern portion of the area.
There is a high risk for rip current development at ocean
beaches through this evening.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Upper trough passes through Thu which may trigger a few
showers/tstms especially late in the day. Moisture appears to be
somewhat limited until then. Low chc pops appear to suffice at
this time. Temps on Thu are again expected to be near normal,
perhaps a few degrees warmer than today across eastern areas.
There is a moderate risk for rip current development at ocean
beaches on Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
High pressure builds in on Friday, although the flow aloft will
still be cyclonic. There's enough moisture for some diurnal cu,
however probably not enough for any shower activity. Surface
dewpoints will drop with deep mixing on a westerly flow, so it will
feel less humid. Continued following the warmer guidance regarding
high temperatures given the downsloping flow. Highs a few degrees
above normal.
The flow aloft remains cyclonic on Saturday as an upper low remains
over Quebec. Models are showing even less moisture through the
column versus Friday, so expecting another dry day. Highs fore this
time are closer to normal. The upper flow becomes flatter on Sunday
with surface high pressure still over the region, so the entire
weekend is shaping up to be rain-free.
For Monday, a cold front with limited moisture approaches, and the
timing of its passage still uncertain due to model disagreement.
Will go with the thinking that it passes through sometime Monday or
Monday night with just low chances of showers/storms. Highs Monday a
few degrees above normal.
High pressure builds back in for Tuesday with the probability of dry
weather, although there is some uncertainty regarding how quickly
the cold front to the south makes its way back here as a warm front
as a wave of low pressure forms along the frontal boundary. Will go
with low chances of showers during Tuesday night heading into
Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A cold front approaches from the west today and slowly moves
across the terminals tonight and Thursday.
Showers and thunderstorms will continue to impact many of the
terminals through 00-02Z. Right now, the NYC terminals and
points west are impacted. These storms are expected to shift
east later this evening. Most of the showers and storms will
begin to dissipate after 02z. Some additional storms will be
possible into Thursday, however the chances are too low to
include in the TAFs at this time.
Winds for NYC terminals S 10-15 kt this afternoon into early
evening with some gusts 20-25 kt. Winds outside of NYC
terminals will be around 10 kt this afternoon into early this
evening and gust to near 20 kt. Winds lower tonight back to 5-10
kt out of S-SW direction. Winds will remain from the south-
southwest on Thursday with speeds 5-10kt.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.
KLGA TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.
KEWR TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.
KTEB TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.
KHPN TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.
KISP TAF Comments: Amendments are likely for changing flight
categories and possibly shifting winds this evening.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday-Thursday night...Mainly VFR, but MVFR/IFR possible in
showers and thunderstorms.
.Friday-Sunday...VFR.
.Monday...Mainly VFR, chance MVFR in showers/thunderstorms.
&&
.MARINE...
A severe thunderstorm watch remains in effect for all the
forecast waters through 01Z. Strong gusty winds in excess of 35
kt is the primary threat, and small hail is also possible.
SCA remains in place on the ocean waters for brief gusts to 25
kt this aftn, but more so for 5-6 ft seas. Have delayed the
onset of the advsy to 16z since guidance is indicating SCA conds
aren't close until then. Seas are expected to subside by 12z
Thu. Otherwise, sct showers and tstms will impact the waters
mainly this aftn and evening.
Seas may approach 5 ft on the ocean during Thursday night into
Friday morning, but will more likely remain just below it. This
will depend more on how much swell can be generated. An offshore
flow of around 10 kt then prevails Friday through Sunday with
seas remaining below 5 ft. Winds become more SW on Monday with
high pressure offshore, but sub-SCA conditions prevail.
&&
.HYDROLOGY...
Showers and thunderstorms into tonight will be capable of
producing torrential rainfall at times. There is an isolated
flash flood threat across the entire forecast area, especially
those spots that are most flood prone such as nern NJ and urban
areas. However, since storms will be moving a bit faster than
yesterday and confidence is not high enough that there will be
training tstms, a flash flood watch has not been issued.
Basin average rainfall amounts of generally 1/2 to 1 inch are
expected with locally higher amounts.
No hydrologic impacts are anticipated Thursday through early next
week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
355.
&&Hazardous weather outlook, Aug 7, 1:27 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
227 PM EDT Wed Aug 7 2019
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-081000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
227 PM EDT Wed Aug 7 2019
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ075-080-081-178-179-081000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
227 PM EDT Wed Aug 7 2019
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ330-335-338-340-345-350-353-355-081000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
227 PM EDT Wed Aug 7 2019
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 7, 3:01 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
401 PM EDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG SPRINGFIELD 40.70N 74.33W
08/07/2019 UNION NJ LAW ENFORCEMENT
MULTIPLE TREES AND WIRES DOWN IN SPRINGFIELD NJ.
&&
MMDSpecial weather statement, Aug 7, 3:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service New York NY
420 PM EDT Wed Aug 7 2019
NJZ108-NYZ074-072100-
Eastern Union-Richmond (Staten Is.)-
420 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION AND RICHMOND
COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Perth Amboy,
moving northeast at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Elizabeth, Linden, Todt Hill, Huguenot, The Verrazano Narrows Bridge,
Port Richmond, Tottenville, Tompkinsville, Oakwood, Annadale, Rahway,
New Dorp, Grasmere, Heartland Village and Greenridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern New Jersey...and southeastern New York.
LAT...LON 4049 7428 4050 7426 4052 7425 4055 7425
4056 7421 4059 7421 4060 7422 4060 7426
4059 7429 4060 7429 4069 7422 4066 7415
4064 7416 4065 7411 4062 7404 4060 7403
4052 7413 4050 7421
TIME...MOT...LOC 2020Z 213DEG 15KT 4047 7425
DSLocal storm report, Aug 7, 3:29 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
429 PM EDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TORNADO SPRINGFIELD 40.70N 74.33W
08/07/2019 UNION NJ EMERGENCY MNGR
BRIEF TOUCHDOWN NEAR SPRINGFIELD AVE AND ROUTE 22 IN
SPRINGFIELD NJ. CONFIRMED BY EMERGENCY MANAGEMENT AND
MEDIA. RADAR ESTIMATED WINDS 70 MPH WITH A RATING OF
EF0.
&&
MMDSpecial weather statement, Aug 7, 4:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
505 PM EDT Wed Aug 7 2019
NJZ006-105>108-NYZ074-075-072145-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-Kings (Brooklyn)-
505 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHERN
ESSEX...RICHMOND AND KINGS COUNTIES...
At 505 PM EDT, a strong thunderstorm was located over Tottenville, or
over Perth Amboy, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Bayonne, Linden, Orange,
Coney Island, Millburn, Harrison, Todt Hill, Crown Heights, Huguenot,
The Verrazano Narrows Bridge and Bay Ridge.
Torrential rainfall is also occurring with this storm, and may cause
flash flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern New Jersey...and southeastern New York.
LAT...LON 4050 7426 4052 7425 4055 7425 4056 7422
4059 7421 4060 7422 4059 7429 4061 7431
4060 7437 4080 7431 4070 7402 4068 7406
4064 7406 4070 7400 4066 7389 4056 7396
4056 7400 4060 7404 4052 7413 4050 7421
TIME...MOT...LOC 2105Z 213DEG 15KT 4050 7423
DSLocal storm report, Aug 7, 4:13 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
513 PM EDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 SE HARRISON 40.73N 74.14W
08/07/2019 ESSEX NJ BROADCAST MEDIA
MEDIA REPORTS FLOODING ON RAYMOND BLVD WITH CARS
STRANDED.
&&
MMDLocal storm report, Aug 7, 4:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
518 PM EDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD FAIRVIEW 40.82N 74.01W
08/07/2019 BERGEN NJ SOCIAL MEDIA
CAR STRANDED IN HIGH WATER ON 91ST ST WEST OF TONNELLE
AVE.
&&
MMD